advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lexington, Kentucky, USA:

I am 26 years old, have had type 1 diabetes for about three years, and I have not had very many complications or problems, but the one I am having now is very distressing. Over the last six to eight months, I have been noticing a problems with my erections. They have become flaccid to nonexistent, and I am not sure what the cause is. I exercise regularly and do take some supplements.

I have discussed this with my doctor who did not seem near as concerned as I am, but she did run some tests. Could this be a result of insulin use, the supplements, or stress? This is very distressing to me, and I would love any remedies, preventions, or treatment advice you may have.

Answer:

I can give you some of my impressions from your narrative. Keep in mind that I do not have all the information in front of me to make a fully informed evaluation. That being said, it sounds rather soon after diagnosis for you to have neuropathy as the cause of the erectile dysfunction. In other words, neuropathy tends to occur over years and more rapidly with poor control.

I agree that you have to follow up with your physician and look for other potential causes. The most difficult one to evaluate is the psychological factor. Have you seen a mental health professional (counselor, psychologist) regarding this problem? Psychological factors are still the most common cause for erectile dysfunction in all individuals. However, there are treatments. Rather than relying on folk remedies or nutritional supplements, I would confer with your physician about potential treatments or a suitable referral.

JTL

DTQ-20011008110351
Original posting 11 Oct 2001
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.